Cause of GERD

Could someone help me by explaining WHY those of us with APS often suffer from GERD. I've read that it has to do with inadequate blood flow to the digestive system. But that doesn't sound quite right, since Coumadin should resolve that if, indeed, blood flow is the issue. And anyway, I thought GERD arose as result of both overproduction of stomach acid due to diet and incontinence (inability to close) in the lower esophageal sphincter. I don't see how APS would have an impact then. Can someone tell me how then?

5 Replies

oldestnewest
  • I read somewhere (cant remember where) that it was the antibodies affecting the lining of the esophagus. I believe it was in a study and they gave people proton pump inhibitors and some people did not get them. The ones that got them still were found to have something in the lining which indicated that it was more to do with the antibodies rather than reflux.

    Sorry this is a bit vague but that was the gist of it I believe ( I hope)!! I remember thinking it was the reason why my proton pump inhibitors were not working despite the fact that they were giving me increasingly larger doses.

  • I take a PPI now and have for over 10 years. As long as I take it consistently and don't over do the caffeine or spicy food I'm good. Not sure why PPIs didn't work for you.

  • I have heard that many APS/Hughes patients suffer from GERD. It might just be a coincidence though, sorta like how asthma patients often suffer from seasonal allerigies and have freckles. Sometimes stuff just happens that way. Just a guess.

  • Charis - Do you have Hughes?

  • Could be the medications, loads of medications cause gastric problems, in my experience. In fact there was one I just could not tolerate even tho the docs said I needed it.

    Also stress can cause it. So can smoking, and drinking too much, fatty foods, spicy foods, strong tea and coffee!

You may also like...